Disseminated cryptococcal disease during treatment with idelalisib and corticosteroids for follicular lymphoma
BMJ Case Reports , Volume 13 - Issue 7
A patient on a regimen of idelalisib and corticosteroids for a relapse of follicular lymphoma presented to our emergency ward with a fever of unknown origin. Despite the initiation of broad-spectrum antibiotics and fluids, the patient's clinical condition deteriorated. Eventually, a diagnosis of disseminated cryptococcosis was established and immunophenotyping revealed complete absence of circulating B and CD4+-T lymphocytes, and a markedly diminished CD8+-T lymphocyte count. In this case, treatment with idelalisib and corticosteroids likely resulted in profound lymphopenia and the first reported instance of disseminated cryptococcosis under this regimen. After the withdrawal of idelalisib and steroids and initiation of antifungal therapy, lymphocyte counts partially recovered. After clinical improvement, the patient could be discharged from the hospital. This case highlights that the combination of idelalisib and corticosteroids can cause significant immunocompromise and opportunistic infections. Additionally, we illustrate the rate of lymphocyte reconstitution after withdrawal from idelalisib and corticosteroids.
|Keywords||cryptococcosis, cryptococcus, haematology (drugs and medicines), haematology (incl blood transfusion), malignant disease and immunosuppression|
|Persistent URL||dx.doi.org/10.1136/bcr-2020-235216, hdl.handle.net/1765/128686|
|Journal||BMJ Case Reports|
|Organisation||Department of Immunology|
Hengeveld, P.J. (Paul J.), de Jongh, E. (Eva), Westerweel, P.E. (Peter E.), & Levin, M.-D. (2020). Disseminated cryptococcal disease during treatment with idelalisib and corticosteroids for follicular lymphoma. BMJ Case Reports, 13(7). doi:10.1136/bcr-2020-235216